Wisconsin, 2016

Flood in Wisconsin, May 31, 2016

May 31, 2016 · NWS DLH · 1 event in 1 county or zone

Heavy rain from thunderstorms caused some flooding in the Winter, WI area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy rain from thunderstorms caused some flooding in the Winter, WI area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 5:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 31, 5:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
637 PM CDT TUE MAY 31 2016

.UPDATE...
Issued at 637 PM CDT Tue May 31 2016

Moderate to heavy rain continued to fall over much of northwest
Wisconsin early this evening. Radar and observations reveal the
heaviest rain, from 2 to 4 inches, from south central Sawyer
county northeast toward west central Iron county. Calls to
spotters and law enforcement reveal only minor flooding at this
time. Area radars shows the overall intensity of the rain has
diminished since late afternoon, but heavy rain will remain
possible for the next few hours. The heaviest rain will gradually
shift east with the 925mb axis of higher theta-e and convergence.
Additional advisories or even warnings for the heavy rainfall may
be needed yet this evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM CDT Tue May 31 2016

At 300pm, the vertically stacked low was centered in north
central North Dakota...with the dry slot positioned across
western minnesota...wrapping into the eastern Dakotas. Clouds and
rain showers were found in the warm sector lifting over the
eastern half of the forecast area.

The dry slot will migrate over the Minnesota zones this
evening...bringing a break to the precipitation. A few showers or
thunderstorms will be possible through the evening along the
leading edge of the dry slot in a region of surface convergence.
however, latest high resolution guidance suggests any convection
is isolated and short lived. Locations in Northern Wis can expect
the showers and thunderstorms to persists through evening with
periods of heavy rain and possible small hail. The severe risk
looks minimal at this time as clouds limited heating today.

The slow moving area of low pressure will reach NW minnesota
around daybreak...tracking into Ontario Wednesday. The day will
start dry for most locations...with Wrap around clouds and rain
showers spreading south and east across the western lake superior
region through the afternoon. These showers will be light with
minimal QPF. winds will also be gusty out of the southwest to west
as much cooler mid level air with 850hPa temps of only a few
degrees above zero C pushes into the region.

.LONG TERM...(Wednesday night through Monday)
Issued at 344 AM CDT Tue May 31 2016

The northern stream upper level shortwave and closed low will
continue to move slowly along the international border Wednesday
Night. Some lingering showers are possible Wednesday night and
into early Thursday, mainly across the northern portions of the
CWA. A flat westerly flow will establish itself behind the
departing system, with generally dry and cool conditions expected
for Thursday and Thursday night. The weather will then make a
dramatic change for the end of the work week and into the upcoming
weekend. The flat northerly flow will amplify considerably on
Friday night, as an upper level shortwave digs into minnesota and
the western Lake Superior region on Friday night and Saturday. The
system will eventually close off and remain over the Lake Superior
region throughout the weekend. The best chance of showers and a
few thunderstorms will be Friday and Friday night. The models are
in good agreement concerning this system and we have generally
high confidence in this solution. Cooler air will pull southward
out of Canada behind this system, with cool northerly flow
persisting for the end of the weekend. A warm up will then take
place early in the upcoming work week. Highs throughout the period
will generally be in the 60s and 70s. Lows will be in the 40s and
50s. The coolest night looks to be Thursday night, where some 30s
will be possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 637 PM CDT Tue May 31 2016

Widespread rain and a few thunderstorms continued over northwest
Wisconsin into parts of the Arrowhead this evening. This activity
will gradually shift east through the evening hours.

A mix of conditions from LIFR to VFR will occur. The lowest
visibility/ceiling will occur around Lake Superior where a moist
flow will continue off the lake tonight. Conditions will gradually
improve either late tonight but more so on Wednesday as a surface
low moves into northern Minnesota switching winds to south to
southwest. Ceilings are expected to be mainly MVFR or low VFR on
Wednesday. Showers are expected to move back into the rest of
northern Minnesota as the low moves through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  43  61  46  64 /  30  30  20  10
INL  47  58  48  62 /  40  70  40  10
BRD  49  62  47  71 /  10  30  20   0
HYR  55  68  47  68 /  70  20  20  10
ASX  47  67  48  66 /  90  10  20  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CDT Wednesday for LSZ121-140>148.

&&

UPDATE...Melde
SHORT TERM...Graning
AVIATION...Melde
Hazardous weather outlook, May 31, 3:46 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
446 PM CDT TUE MAY 31 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
446 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE NORTHLAND
LATE THIS AFTERNOON AND EVENING...ESPECIALLY IN PARTS OF NORTHERN
WISCONSIN. AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. THE BIGGER THREAT WILL BE VERY
HEAVY RAIN OVER PORTIONS OF SAWYER...ASHLAND...IRON...AND PRICE
COUNTIES. SOME FLOODING WILL BE POSSIBLE THERE AS STORMS CONTINUE
TO MOVE THROUGH THAT AREA INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS FRIDAY INTO SATURDAY...AND AGAIN ON SUNDAY. A FEW
STORMS MAY BE STRONG WITH LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...ESPECIALLY IN NORTHERN WISCONSIN.

LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
446 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

STRONG NORTHEAST WINDS WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR
TONIGHT...BUT THEY WILL GRADUALLY DECREASE AS THE NIGHT WEARS ON.
AS A RESULT...WAVE HEIGHTS WILL GRADUALLY SUBSIDE AS THE NIGHT
WEARS ON. A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH 4 AM
WEDNESDAY. SEE THE LATEST MARINE PRODUCTS ISSUED BY THE DULUTH
NATIONAL WEATHER SERVICE OFFICE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS FRIDAY INTO SATURDAY...AND AGAIN ON SUNDAY. A FEW
STORMS MAY BE STRONG WITH LOCALLY HEAVY RAINFALL...GUSTY WINDS AND
HAIL.

MELDE/DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, May 31, 2:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SSE WINTER            45.80N 90.99W
05/31/2016  M0.25 INCH       SAWYER             WI   CO-OP OBSERVER

            .

&&

WL
Special weather statement, May 31, 3:11 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT TUE MAY 31 2016

WIZ003-004-008-312200-
IRON-SAWYER-ASHLAND-
411 PM CDT TUE MAY 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SAWYER...
SOUTHERN ASHLAND AND WEST CENTRAL IRON COUNTIES...

AT 409 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR GLIDDEN TO 9 MILES EAST OF WINTER TO 6 MILES EAST OF EXELAND...
AND MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. STORMS WILL CONTINUE TO MOVE THROUGH THE SAME AREA OVER THE
NEXT 1 TO 2 HOURS PRODUCING MORE HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
WINTER...EXELAND...GLIDDEN...MORSE...OJIBWA...BLAISDELL LAKE AND LORETTA.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4595 9104 4630 9074 4625 9035 4598 9060
      4598 9068 4590 9068 4564 9094 4564 9126
TIME...MOT...LOC 2109Z 219DEG 19KT 4610 9059 4587 9082 4567 9111

MELDE
Local storm report, May 31, 3:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       2 SSE WINTER            45.79N 91.00W
05/31/2016  M2.02 INCH       SAWYER             WI   CO-OP OBSERVER

            SINCE 200 PM.

&&

MSTEWART
Special weather statement, May 31, 4:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
555 PM CDT TUE MAY 31 2016

WIZ003-004-009-312330-
PRICE-IRON-ASHLAND-
555 PM CDT TUE MAY 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ASHLAND...
WESTERN IRON AND CENTRAL PRICE COUNTIES...

AT 554 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BUTTERNUT TO NEAR CATAWBA...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  PARK FALLS AND BUTTERNUT AROUND 600 PM CDT.
  PHILLIPS AROUND 625 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CRANBERRY LAKE...
WILSON LAKE NEAR PHILLIPS...MONTREAL...ISLAND LAKE IRON COUNTY...GILE
FLOWAGE...MUSSER LAKE...BUTTERNUT LAKE AND PENCE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4607 9057 4648 9020 4564 9019 4538 9055
TIME...MOT...LOC 2254Z 218DEG 27KT 4605 9052 4550 9052

DAP
Special weather statement, May 31, 5:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
632 PM CDT TUE MAY 31 2016

WIZ003-004-009-010000-
PRICE-IRON-ASHLAND-
632 PM CDT TUE MAY 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ASHLAND...
IRON AND NORTHEASTERN PRICE COUNTIES...

AT 631 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR SAXON TO 7 MILES SOUTHEAST OF TURTLE FLAMBEAU FLOWAGE...AND
MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE... PARK FALLS...TURTLE FLAMBEAU
FLOWAGE...HURLEY...MERCER...BUTTERNUT...SAXON...GURNEY...UPSON...GILE
...ISLAND LAKE IRON COUNTY...IRON BELT... MANITOWISH...GILE
FLOWAGE...ABD BUTTERNUT LAKE.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4598 8993 4598 9004 4573 9004 4574 9050
      4652 9057 4643 9016 4634 9012 4630 8993
TIME...MOT...LOC 2331Z 199DEG 57KT 4657 9039 4601 9007

STEWART
Special weather statement, May 31, 6:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
712 PM CDT TUE MAY 31 2016

WIZ002>004-008-009-010045-
PRICE-IRON-SAWYER-BAYFIELD-ASHLAND-
712 PM CDT TUE MAY 31 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SAWYER... ASHLAND...IRON...EASTERN BAYFIELD AND NORTHERN PRICE
COUNTIES...

AT 711 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
17 MILES EAST OF RASPBERRY ISLAND TO 6 MILES NORTHEAST OF
BUTTERNUT...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...AND TORRENTIAL RAINFALL
CAN BE EXPECTED WITH THESE STORMS.  RAINFALL RATES OF 1 TO NEARLY 2
INCHES OF RAIN IN AN HOUR CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PARK FALLS...TURTLE FLAMBEAU FLOWAGE...CHIPPEWA FLOWAGE...ASHLAND...
WASHBURN...HURLEY...PHILLIPS...MERCER...SANBORN...FIFIELD...MELLEN...
BARKSDALE...BAYFIELD...MARANGO...BUTTERNUT...SAXON...LA POINTE...GURNEY...
NAMEKAGON AND GILE.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4592 9113 4702 9097 4707 9034 4701 9036
      4694 9046 4692 9039 4687 9042 4673 9072
      4662 9053 4660 9044 4654 9040 4655 9033
      4652 9031 4650 9022 4634 9012 4630 8993
      4598 9000 4598 9004 4580 9005 4557 9012
TIME...MOT...LOC 0011Z 270DEG 49KT 4699 9041 4609 9042

STEWART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sawyer

When
May 31, 7:00 PM CST
Where
Sawyer County, 0.31 mi N of Winter to 0.35 mi NE of Winter
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.824, -91.021

A few roads were washed out due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639405.